Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2006 April;141(2) > Giornale Italiano di Dermatologia e Venereologia 2006 April;141(2):123-30

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014


eTOC

 

ORIGINAL ARTICLES  


Giornale Italiano di Dermatologia e Venereologia 2006 April;141(2):123-30

language: English

Adverse cutaneous reactions to cardiovascular drugs: the experience of the Department of Dermatology in Cagliari

Atzori L., Pinna A. L., Ferreli C., Aste N.

Department of Dermatology University of Cagliari, Cagliari, Italy


PDF  


Aim. Adverse drug reactions (ADR) represent a heterogeneous group of diseases, often responsible for admission or complication during hospitalization. Risk of ADR increases in elderly and medicated patients, with a high prevalence of cardiovascular diseases. The aim of this prospective study was to investigate the frequency, clinical pattern and course of cutaneous adverse reaction to cardiovascular drugs.
Methods. From October 1999 until November 2004 all adverse cutaneous reactions to drugs were recorded on magnetic support, including hospitalized and outpatients of the Dermatology Department of Cagliari University. Cases related to cardiovascular drugs were further investigated for final causality assessment following the international criteria and algorithm of the World Health Organization (WHO) Collaborating Centre for Drug Monitoring.
Results. Four-hundred and nine consecutive patients affected by cutaneous ADR were studied. Antihypertensive drugs were responsible for 8.5% of the overall cases with ACE inhibitors and hydrochlorthiazide being the most reported. Exanthematous eruptions and urticaria-angioedema were the main clinical forms, followed by photosensitivity, pityriasis rosea-like eruption and lichenoid dermatitis, but several life-threatening cases were also observed, including Stevens-Johnson syndrome, toxic epidermal necrolysis and drug rash with eosinophilia and systemic signs. Due to the extension of the eruption and severity of symptoms hospitalization was required in 80% of cases. The main therapeutic measures involved drug discontinuation, antihistamine administration in all cases, supportive care and general corticosteroids in unresponsive severe eruptions and angioedema, intravenous high dose immunoglobulines in 1 case (toxic epidermal necrolysis).
Conclusion. Adverse cutaneous reactions to cardiovascular drugs are frequent, often severe and should not be underestimated in the risk-benefit evaluation of long-term treatment, especially in elderly and medicated patients.

top of page

Publication History

Cite this article as

Corresponding author e-mail